Side Effects- Why I prefer herbals over pharmaceuticals
Posted Dec 07 2009 10:12am
Sometimes the side effects of pharmaceutical drugs are far worse than the actual disease, or at least equally horrendous. If you listen to any of those pharma ads on television or read the massive list of potential side effects on the insert with your drugs, it's enough to scare you half to death. And there are particular ones that can actually cause one's demise. Even some of the commercials add that disclaimer. So, if the disease doesn't kill you (even if it's a non-life-threatening one) the drugs you are given just might. Or cause something worse than what you already have. Some of the biologic drugs given for Rheumatoid Arthritis (like Enbrel, Humira etc) can actually cause serious infection or lymphoma or tuberculosis, so not only will you have to suffer the pain of R.A. you can add the possibility of cancer, and T.B. to the equation. No thank you; and that's why I declined when my rheumatologist initially insisted I take Enbrel.
I have been struggling with anemia since my flare-up of Ulcerative Colitis this past spring, even though I have had no bleeding in a very long while. So my hematologist has been giving me Iron infusions (to boost my ferritin levels), and Procrit shots to boost my hemoglobin, which doesn't seem to want to rise above 9.7. Procrit most often is given to cancer patients to increase red blood cell production, but on the front page of their website it states
WARNINGS: INCREASED MORTALITY, SERIOUS CARDIOVASCULAR and THROMBOEMBOLIC EVENTS, and INCREASED RISK OF TUMOR PROGRESSION OR RECURRENCE
So, in other words, if you have cancer it could make it worse, or recur. That's encouraging. As for my experience with Procrit, I noticed shortly after my first shot that all my joints were suddenly aching again. I had my R.A. pretty much under control with herbs and supplements for well over 3 years, so I wondered what might have set off what appeared to be an R.A. flare. I then realized that the pain would start to subside towards the end of the 2 week waiting period between shots, and rear its ugly head after each shot. I checked with the hematologist and sure enough, one of the many other side effects of Procrit is joints and muscle aches. Bingo. So now I have to endure the pain of R.A. to get my blood back in order.
For some reason, I seem to be very susceptible to adverse side effects with pharma drugs. When I was prescribed heavy doses of prednisone for the Ulcerative Colitis flare this year, I got all the miserable side effects: from Cushings Syndrome (the chipmunk, moon face) and blurred vision to edema and hair loss. Even though I started bleeding again once I tapered off, I refused to go back on prednisone. Just as well I didn't listen to my Gastro because my acupuncturist put me temporarily on some Chinese Herbs for bleeding, Yunnan Bai Yao (spelled many different ways) and the bleeding stopped immediately. No side-effects.
I have also had major troubles with the Mesalamine Drugs for the Ulcerative Colitis. Lialda gave me major abdominal pain. Apriso, did not help, so was switched to Pentasa, all of which have caused (in addition to the prednisone) major hair loss. Thankfully I had very thick hair, but I have lost well more than half, as a result of taking the drugs. Even though the drugs all have disclaimers about
Mild hair loss characterized by "more hair in the comb"
Mine has been more than mild. There is more hair on my floors, carpets and hair brush than on my head. Clumps of hair come out when washing my hair, not a pleasant sight. Since I finally seem to be in remission with the Ulcerative Colitis after 9 long months- thanks mostly to herbs, homeopathy and acupuncture- I am weaning myself off of the Pentasa. I am now taking 2 per day (down from 8) and will continue with 2 for a little while longer, and then be done with it. Am hoping the hair will grow back once I am off it altogether.
Granted, there can be side effects with certain herbs (though virtually none with homeopathics), but certainly not as many as with pharmaceutical drugs. I will always opt for the natural route over the allopathic since it works far better with far less side effects.